Clin Psychopharmacol Neurosci.  2018 Aug;16(3):346-348. 10.9758/cpn.2018.16.3.346.

Successful Management of Clozapine-induced Akathisia with Gabapentin Enacarbil: A Case Report

Affiliations
  • 1Department of Neuropsychiatry, Akita University Graduate School of Medicine, Akita, Japan. m.takeshima@med.akita-u.ac.jp

Abstract

The management of clozapine (CLZ)-induced adverse events affects patient prognoses. Akathisia is a relatively rare adverse event related to CLZ administration and thus the management of this syndrome is not well established. Here, we report a case of treatment-resistant schizophrenia wherein CLZ-induced akathisia was successfully managed with gabapentin enacarbil (GE). The patient was a 39-year-old woman who had been treated with atypical antipsychotics other than CLZ for three years with poor tolerability. Initiation of CLZ (400 mg/day) attenuated her psychotic symptoms, but was followed by moderate akathisia. Neither benzodiazepines nor biperiden improved the akathisia; however, akathisia was finally diminished with co-administration of GE. GE facilitated a dosage increase in CLZ (450 mg/day) for the improved management of pyschotic symptoms, and thus indirectly contributed to treatment of the patient’s schizophrenia. We suggest that GE is a useful candidate for the management of CLZ-induced akathisia. The improved management of treatment-induced akathisia and other adverse events can extend the potential application of CLZ for treatment-resistant schizophrenia.

Keyword

Akathisia; drug induced; Antipsychotic agents; Clozapine; Gabapentin; Gabapentin enacarbil; Restless legs syndrome
Full Text Links
  • CPN
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr